Steroids and Pains

Hi all,

Just wondering whether anyone might have any idea of what this is. I have been on steroids for 2 years continuously really at varying doses (up to 60mg but around 40 most of the time), and recently I have started having severe muscle cramps/ joint pain. It mostly in my forearms but also my calves and at times tramadol isn't working.

I had a xray of my arm in a&e at one stage and they said it was not broken but muscular / nerves due to the steroids. My consultant dismissed this and steroids would not have caused it. A&e are renowned for not being great (I totally avoid them for asthma) so likely their theory is wrong and was just to get rid of me.

Anyway if anyone has any thoughts on whether this is steroid related or not, or how to treat it, I'd b v grateful!


7 Replies

  • Hi,

    I've seen other posts on here about cramps because of low potassium from other asthma meds (I believe Seretide is a particular culprit and high doses of Ventolin can have the same effect apparently). Seems odd as you've presumably been on those for a while if you are on them but perhaps it's worth asking to have potassium levels checked?

    Have also heard you can get similar sort of pain from Vit D deficiency; could also ask about having that checked?

    No idea whether the steroids can cause this but might be worth looking into whether it's some kind of deficiency.

  • That's interesting, a quick google says steroids and a symbicort are linked to low potassium and I'm on high doses of both. I have had very low potassium in the past when I was in hospital and very sick. I think I'll ask my GP, not sure what they will think though, but a blood test I'm sure would check both quickly.

    I suppose I was wondering whether steroids might have affected my bone density and that why I have the aches?

  • I forgot to say thanks!

  • Didn't realise steroids could do that too but would make sense! And they're meant to affect bone density too - have also picked up from here that you're meant to have bone scans if you're on steroids long term. Another thing worth asking about?

  • hi sarah, i ve only been diagnosed asthma about 4 months ago but since taking seretide and salbutamol inhalers i have had the most horrible cramps,

    my potassium levels ok but they found out im anaemic so it may be that,

    why not ask your gp about the cramps, i ve had prednisolone a few times too but i found the cramps seemed to be worse with inhalers, but its worth getting your bloods checked too, sometimes my cramps appear worse when having a lot of salbutamol too dont know if its related though, by the way if you get any answers let me know, i asked my senior dr and he didnt know what was the reason for my cramps!!! :-( x

  • Hi Sarah,

    I used to suffer from really bad pains and cramps on my pred and nebs and all my other asthma medication.

    I had my bloods checked for deficiencies and all was OK. I asked my consultant and they had never heard of any medication causing the pains/cramps.

    I did a bit of research and came across Quinine Sulphate that is used for severe leg cramps. My GP prescribed this and I have been on this for over a year now (200mg a day).

    It is very rare now that I get leg cramps or pains. Maybe once a month.

    Hope this helps


  • Thanks all. Its really helpful. I think I'll ask my doctor to do a blood test and have a look at all this. I could be anaemic as I have been before so it's also worth looking at.

    Just wondering, I actually came off the steroids recently as they felt I was steroid resistant and I wanted rid so I could loose weight, could this be linked to an adrenal insufficiency or would that have come on quicker?

    It's all such a mystery and so difficult to know anther anything is linked or if it's just normal not feeling well stuff!

You may also like...